Michigan, 2020

Winter Storm and Winter Weather in Michigan, March 5 to 6, 2020

March 5 to 6, 2020 · NWS MQT · 13 events in 13 counties and zones

A storm system tracking from the Northern Plains across Upper Michigan brought a period of moderate to heavy snowfall and gusty winds to northern and eastern portions of Upper Michigan from the 5th into the 6th.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A storm system tracking from the Northern Plains across Upper Michigan brought a period of moderate to heavy snowfall and gusty winds to northern and eastern portions of Upper Michigan from the 5th into the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 4, 11:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 4, 11:47 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1247 AM EST Thu Mar 5 2020

.UPDATE...
Issued at 1114 PM EST WED MAR 4 2020

Water vapor imagery and RAP analysis show a vigorous shortwave trof
over southern Manitoba and N Dakota. As forcing continues to
strengthen, radar echoes have been expanding in the vcnty and ahead
of the wave. However, with dry air to overcome, not much pcpn has
been noted reaching the sfc yet. Thru the late aftn and evening,
there have been sporadic lightning strikes detected near the vort
max.

The vigorous wave will across the area Thu aftn/evening. 00z model
runs are finally moving toward much better agreement on sfc low
tracking across the southern portion of western Lake Superior, then
into n central Upper MI before diving se, closer to the progression
of the max 500mb height falls. Latest guidance points to a good
burst of snow spreading across the area, beginning after 12z Thu.
Much of the area could see a quick 1-3 inches of snowfall. There is
a consistent signal also showing up for heavier snow over the
Keweenaw. Could sneak into warning criteria accumulations across
Keweenaw County on Thu. Opted to expand advy southward thru northern
Houghton County given the recent model guidance. Next shift will
probably need to expand headlines southward to Gogebic County given
the increasing signal for decent snowfall on the backside of the low
late Thu/Thu evening. Same would go for Baraga/Marquette Thu
evening. With tight pres gradient and model trends toward stronger
winds, it appears northerly winds on the backside of the low may
gust to 40-50mph across the Keweenaw and down along the Lake
Superior shore farther s late Thu aftn/evening. Core of the
strongest winds appears to be aimed into the area btwn the Porcupine
Mtns to the Upper Entrance of Portage Canal. Not out of the question
winds could gust to 50-55mph along the shore in that area. The low
pres begins to fill as it tracks se, so winds won't be quite as
strong into n central Upper MI as the low departs Thu evening.
&&

.SHORT TERM...(This evening through Thursday)
Issued at 348 PM EST WED MAR 4 2020

This afternoon, lingering lake-effect clouds began to dissipate as
surface ridging push in from the west. Tonight, the initially clear
skies (esp. the west and central) will work in concert with light
winds under transient surface ridging. This will give way to a
chilly night, but as the surface ridge slides east overnight the
developing return flow and increasing cloud cover will help moderate
temperatures through the early morning hours.

System snow starts to move into the Upper Peninsula from the west
early Thursday morning, tracking eastward in time throughout the mid-
late morning and early afternoon hours. Deterministic models remain
in good agreement with the main surface low tracking across the
Upper Peninsula, with support from a few of the high-res models as
well. The model outliers are the 12 NMM High-Res WRF, which is about
50-100 miles further north than the current model consensus, and the
Canadian which remains about 50-100 miles further south. With these
solutions being the outliers, did trend the forecast towards the
overall model consensus. Expect around 2 inches of snow, with
locally higher amounts over the Keweenaw and out east where winter
weather advisories have been issued. It won't snow all day across
parts of the west and central as the dry slot is expected to pivot
overhead. With the deeper moisture and cloud ice cutting out, it
isn't out of the question that we could see some very light freezing
drizzle and/or drizzle depending on how temperatures are evolving
within the dry slot. Snow covered roads, especially where the snow
persists longer and stacks up more, will cause concern for travel
and snow removal (given how dense the snow will be).

Towards the end of the day, the surface low will exit the region and
strong, gusty north-northeast flow will start to take over across
western parts of the Upper Peninsula and the Keweenaw. Depending on
the exact timing of this onshore flow developing, expect moderate
snow showers to redevelop.

.LONG TERM...(Thursday night through Wednesday)
Issued at 448 PM EST WED MAR 4 2020

Models suggest that the mid level trough will quickly move east
from the Great Lakes with ridging building into the area this
weekend along with much warmer conditions. A transition toward a
zonal pattern early next week will allow colder air to filter back
into the region as a sfc trough and front slide into or through
the area by Monday.

Thursday night, as the low over eastern Upper Michigan or the
northern end of Lake Michigan moves off the east, strong northerly
flow will develop through the area with lake enhanced snow
developing across the north. Event with 850 mb temps only to around
-10C the cyclonic flow and orographic enhancement will bring a
period of moderate to heavy snow to the north during the evening,
especially near Marquette county. Several inches of snow will be
possible before the mid level moisture moves out after 06z/Fri.
Consensus high res models QPF into the 0.25-0.50 range along with
SLR values near 10/1-12/1 support snowfall amounts of at least 3 to
5 inches. Fortunately, the system will be moving fast enough to
limit the potential for additional heavy accumulations overnight.
North winds may also gust to 30-40 resulting in considerable blsn
and low vsby with the tight pres gradient behind the low even though
the isallobaric gradient with the nearly 10mb/3hr pres rise is not
aligned with the low level northerly winds.

Friday, any lingering lake effect snow over the north will diminish
and end by afternoon. Mostly sunny skies by afternoon will help push
temps to near 30 north and the mid 30s south.

Sat-Sun, Strong WAA and height rises will bring a quick warmup with
highs into the upper 30s east to upper 40s west Saturday and into
the upper 40s to lower 50s Sun. A shortwave trough sliding through
northern Ontario may help drag a frontal boundary into the north
with some light pcpn chances by later Sunday.

Mon-Wed, Some snow possibly mixed with rain may develop as a sfc
trough moves through the area Monday. Confidence is low with the
timing/position/strength of this feature and potential for more than
light pcpn. Some light LES may develop by Tue-Wed. However, the
ECMWF and ECENS maintains a more zonal pattern with less cold air
dropping into the northern Great Lakes compared to the GFS/GEFS.
&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1246 AM EST THU MAR 5 2020

A vigorous disturbance and its associated low pres system will track
ese across Upper MI today. As a result, initial VFR conditions at
KIWD/KCMX/KSAW will deteriorate from w to e thru the morning hrs as
snow develops. Conditions at KIWD should fall to IFR this morning.
Strong, gusty n winds to at least 30kt on the backside of the low
will likely result in conditions falling to LIFR late aftn/early
evening before improvement to MVFR late evening. At KCMX, snowfall
will likely be heavier and more persistent. Conditions will fall to
IFR this morning. LIFR conditions may then prevail late morning
until mid to late evening. Winds may gust to 35+kt late aftn/early
evening. At KSAW, MVFR conditions will develop this morning with a
period of LIFR mid morning to early aftn. While IFR should then
prevail during the aftn, some periods of MVFR are possible. Gusty n
winds to 35kt are expected this evening.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 348 PM EST WED MAR 4 2020

The main forecast change was to bump winds up quiet a bit on the
northern edge of the surface low progged to drop southeast across
the region on Thursday, and then bump winds up for the western half
of the lake behind the departing surface low. It now looks like
there will be a window of east gales across the north-central parts
of Lake Superior on Thursday, and then northeast to north gales
across much of the lake behind the departing low Thursday afternoon
into Friday morning. Have made the necessary adjustments to gale
headlines, and have upgraded to warnings.

Winds fall below 20 knots mid-day Friday, but ramp back up late
Friday night into Saturday with stronger south to southwest winds of
20 to 25 knots. Expect these winds to linger through much of
Saturday. After that the next chance for stronger winds of 20-30
knots from the northeast Sunday into Monday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory from 7 AM this morning to 4 AM EST
     Friday for MIZ006-007-014-085.

  Winter Weather Advisory from 4 AM early this morning to 4 AM EST
     Friday for MIZ001-003.

Lake Superior...
  Gale Warning from 10 AM this morning to 7 AM EST Friday for
     LSZ245>251-265>267.

  Gale Warning from 10 AM EST /9 AM CST/ this morning to 2 AM EST
     /1 AM CST/ Friday for LSZ162-240>244-263-264.

Lake Michigan...
None.
&&

UPDATE...Rolfson
SHORT TERM...Ritzman
LONG TERM...JLB
AVIATION...Rolfson
MARINE...Ritzman
Hazardous weather outlook, Mar 4, 3:51 PM CST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
451 PM EST Wed Mar 4 2020

MIZ001>007-009>014-084-085-052200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
451 PM EST Wed Mar 4 2020 /351 PM CST Wed Mar 4 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Moderate snow accumulations are possible Thursday morning and
then again late Thursday into Thursday night. Building waves from
north gale force winds over Lake Superior may also lead to minor
beach erosion, localized lakeshore flooding along the Lake
Superior shoreline from Big Bay to Munising Thursday night. See
the latest Winter Weather Message and Special Weather Statement
for further details.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit snow reports or reports
of lakeshore flooding to the National Weather Service in
Marquette. The public may also submit reports on our webpage,
Facebook page, or on Twitter using #906wx.

LSZ162-240>251-263>267-052200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
451 PM EST Wed Mar 4 2020 /351 PM CST Wed Mar 4 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

North gales to 40 knots are expected Thursday afternoon through
Thursday night. See the latest Open Lake Forecast and Marine
Weather Message for more details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-052200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
451 PM EST Wed Mar 4 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few north gale force gusts to 35 knots are possible late
Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 6 winter weather. Local standard time, as filed.

Winter Weather, Iron

When
March 5, 1:00 AM CST to 7:00 PM CST
Where
Iron forecast zone
Reported by
COOP Observer
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Observers at Peavy Falls Dam and Amasa measured five inches of snow over 12-18 hours.

Winter Weather, Delta

When
March 5, 6:00 AM EST to March 6, 6:00 AM EST
Where
Delta forecast zone
Reported by
CoCoRaHS
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

A station near Garden Corners measured five inches of snow in 24 hours.

Winter Storm, Marquette

When
March 5, 7:00 AM EST to March 6, 7:00 AM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The Marquette National Weather Service in Negaunee Township measured nearly 10 inches of snowfall over a 24-hour period. Other 24-hour snowfall reports included 9 inches of snow six miles northwest of Ishpeming, 8 inches at K.I. Sawyer and nearly 7 inches of snow at the Marquette Senior High School.

Winter Storm, Northern Houghton

When
March 5, 7:00 AM EST to March 6, 4:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer in Painesdale measured six inches of snow in 12 hours.

Winter Weather, Keweenaw

When
March 5, 7:00 AM EST to March 6, 4:00 AM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The observer in Kearsarge measured six inches of snow in 12 hours.

Winter Storm, Baraga

When
March 5, 8:00 AM EST to March 6, 8:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Snowfall reports over a 24-hour period included 10 inches at Herman and 11 inches at Three Lakes.

Winter Weather, Ontonagon

When
March 5, 8:00 AM EST to March 6, 8:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer eight miles north of Mass City measured five inches of snow in 24 hours.

Winter Weather, Gogebic

When
March 5, 7:30 AM CST to March 6, 11:00 PM CST
Where
Gogebic forecast zone
Reported by
Public
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

There was a public report of 4.4 inches of snow in approximately 16 hours near Ironwood.

Winter Weather, Dickinson

When
March 5, 9:00 AM CST to March 6, 9:00 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

The observer north of Iron Mountain measured 4.2 inches of snow in 24 hours.

Winter Storm, Southern Schoolcraft

When
March 5, 1:00 PM EST to March 6, 4:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

The observer in Steuben measured 10.6 inches of snow for the 24-hour period ending the morning of the 6th.

Winter Storm, Alger

When
March 5, 1:00 PM EST to March 6, 4:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Storm total snowfall amounts over less than a 24-hour period included 9 inches at Chatham and Munising and 8 inches 11 miles south of Grand Marais.

Winter Storm, Luce

When
March 5, 1:00 PM EST to March 6, 4:00 AM EST
Where
Luce forecast zone
Reported by
Mesonet
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

There was an estimated 6 to 7 inches of snow which fell over a 12-hour time period from the afternoon of the 5th into the morning of the 6th.

Winter Storm, Northern Schoolcraft

When
March 5, 1:00 PM EST to March 6, 4:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

The observer in Steuben measured 10.6 inches of snow for the 24-hour period ending the morning of the 6th.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879296, 879302, 877675, 877680, 877681, 877674, 879298, 879301, 879303, 877676, 877677, 877678, 877679.